Alert archive / Florida / Frost Advisories in 2018

Frost Advisory 7, NWS Tallahassee, FL

December 11, 20188 counties in Florida

NWS Tallahassee, FL issued this frost advisory at Dec 11, 2018, 6:40 PM CST for 8 counties in Florida. It took effect at Dec 12, 2018, 12:00 AM CST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Dec 11, 2018, 6:40 PM CST (00:40 UTC)
In effect from
Dec 12, 2018, 12:00 AM CST
Expired
Dec 12, 2018, 7:00 AM CST
In force
7 hr
Issued by
NWS Tallahassee, FL

Counties Bay County, FL, Dixie County, FL, Franklin County, FL, Gulf County, FL, Jefferson County, FL, Taylor County, FL, Wakulla County, FL, Walton County, FL

The radar

The Tallahassee radar (KTLH), 44 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 0.7 hours before the alert went out and 284 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 2018-12-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 2018-12-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1262 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

329 
WWUS72 KTAE 120040
NPWTAE

URGENT - WEATHER MESSAGE
National Weather Service Tallahassee FL
740 PM EST Tue Dec 11 2018

...FROST ADVISORY IN EFFECT FROM 1 AM EST /MIDNIGHT CST/ TO 8 AM
EST /7 AM CST/ WEDNESDAY...

FLZ108-112-114-115-118-127-128-134-121300-
/O.NEW.KTAE.FR.Y.0007.181212T0600Z-181212T1300Z/
South Walton-Coastal Bay-Coastal Gulf-Coastal Franklin-
Coastal Jefferson-Coastal Wakulla-Coastal Taylor-Coastal Dixie-
Including the cities of Sandestin, Santa Rosa Beach, 
Turquoise Beach, Bunker, Freeport, Portland, Port Washington, 
Panama City, Callaway, Cairo, Lynn Haven, Southport, Vicksburg, 
Magnolia Beach, Oak Grove, Odena, Port St. Joe, White City, 
Beacon Hill, Overstreet, Saint Joe Beach, Apalachicola, 
Apalachicola Airport, Bay City, Tilton, Creels, Hays Place, 
High Bluff, Buckhorn, Medart, Panacea, Sopchoppy, Port Leon, 
Saint Marks, Spring Creek, Adams Beach, Blue Springs, 
Cedar Island, Dekle Beach, Fish Creek, Howell Place, 
Yellow Jacket, Horseshoe Beach, Jena, Shired Island, and Suwannee
740 PM EST Tue Dec 11 2018 /640 PM CST Tue Dec 11 2018/

...FROST ADVISORY IN EFFECT FROM 1 AM EST /MIDNIGHT CST/ TO 8 AM
EST /7 AM CST/ WEDNESDAY...

The National Weather Service in Tallahassee has issued a Frost
Advisory, which is in effect from 1 AM EST /midnight CST/ to 8 AM
EST /7 AM CST/ Wednesday. 

* TEMPERATURE...Lows of 32 to 36 expected overnight

* IMPACTS...Please take necessary protective actions for crops,
  sensitive vegetation, and pets. Consideration should also be
  given to those in the hurricane recovery areas that may not have
  adequate heating. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this frost advisory went out at Dec 11, 6:00 PM CST, 40 minutes earlier.

Area forecast discussion, Dec 11, 6:00 PM CST, 40 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
700 PM EST Tue Dec 11 2018

.UPDATE...

VFR conditions with unlimited cigs and vsbys through the TAF
cycle. Winds will be light, mainly from the south to southwest.

&&

.PREV DISCUSSION [229 PM EST]...

.NEAR TERM [Through Tonight]...

A layer of stubborn low level clouds continues to slowly erode as
low level isentropic flow descends while moving south-southeastward.
The remaining strip of low clouds extends roughly from Tallahassee,
FL to Albany, GA and areas under these clouds may have maximum
temperatures in the low 50s this afternoon instead of the mid 50s
advertised in that region. By tonight however, these low clouds will
have eroded and with high pressure in place winds will calm, so
conditions will be primed for radiational cooling. Temperatures will
drop into the low 30s to upper 20s in our inland zones, low-mid 30s
along the immediate coastline.

.SHORT TERM [Wednesday Through Thursday Night]...

Surface high pressure will be anchored across the southeast CONUS
Wednesday and slide east Wednesday night with return flow
returning out ahead of the next system. A brief window of sunny
skies is on tap Wednesday with highs around 60 before clouds
return Thursday. Highs will moderate into the low to mid 60s as
southerly flow strengthens somewhat. Frontal system will remain to
the west Thursday with a few showers possible across our western
counties Thursday afternoon. By Thursday night, rain and
thunderstorm chances increase significantly from west to east as
the front gets closer.

.LONG TERM [Friday Through Tuesday]...

Strong lift associated with the closed upper low and favorable jet
dynamics will result in widespread moderate to locally heavy rain
and possibly a few stronger thunderstorms overnight Thursday night
into Friday. Instability does not look particularly impressive,
but low level and deep layer shear values are likely to be high.
The heavy rain threat appears to be increasing with each new model
run having increased rainfall amounts, especially across the
eastern half of the area. Widespread 1-2 inches, with possibly
closer to 3 inches over the eastern half of the area with locally
higher amounts, are possible. The front clears Friday but the area
will still be impacted by the upper low into Saturday so clouds
and light precipitation may hang around into Saturday afternoon.
Past Saturday, sensible weather becomes more tranquil with
seasonable temperatures.

.AVIATION...
[Through 18Z Wednesday]

The last of the MVFR cigs should clear TLH by 19z. All other sites
are currently VFR and VFR conditions are expected to continue
through the end of the TAF cycle.

.MARINE...

Favorable marine conditions expected through Wednesday night. The
next frontal system will affect the coastal waters beginning
Thursday with advisory level winds and seas and potential gale
force gusts Thursday night into Friday. Conditions linger into
Saturday with improving conditions towards Sunday.

.FIRE WEATHER...

No concerns this period.

.HYDROLOGY...

The Middle and Lower Suwannee River continue to rise. While the
contribution from the Withlacoochee is nearing its peak, there's
still additional water on the way from the Alapaha and Upper
Suwannee. Even with the additional water is beginning to look less
and less likely that Ellaville and Dowling Park will reach minor
flood. However, further downstream, minor flooding is likely at
Luraville and Branford in the next few days.

The next storm system is expected to affect the region starting
Thursday night and continuing through Friday. While there are some
uncertainties with the overall track and intensity of the system, it
looks as though at least a couple of inches of rain are possible
across the region with some of the heaviest totals up to 4
inches mainly across the eastern half of the region.

Even though the region is considerably wet after recent rains, a
widespread 1-2 inch rainfall event should have limited impact on
area river systems. But a heavier event exceeding 3 inches would
move some of the smaller basin rivers back to at least minor flood
stage.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   29  61  40  67  58 /   0   0   0  10  70
Panama City   37  61  49  66  59 /   0   0  10  30  90
Dothan        30  58  42  62  54 /   0   0   0  20  90
Albany        30  59  39  63  54 /   0   0   0   0  90
Valdosta      31  60  39  66  56 /   0   0   0  10  50
Cross City    32  62  42  69  59 /   0   0   0  20  50
Apalachicola  38  60  50  65  61 /   0   0  10  10  80

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

UPDATE...Barry
NEAR TERM...Nguyen
SHORT TERM...Scholl
LONG TERM...Scholl
AVIATION...Nguyen
MARINE...Scholl
FIRE WEATHER...Barry
HYDROLOGY...Godsey

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 12, 3:11 PM CSTSmall Craft AdvisoryTAE3 days

Nearby

Frost Advisories in Florida, 2018Every frost advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.